Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 343, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 9, 2018, 6:32 PM CDT for Washington County, Mississippi; Chicot County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 9, 2018, 7:18 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chicot County, AR, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 147 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WUUS54 KJAN 092332
SVRJAN
ARC017-MSC151-100030-
/O.NEW.KJAN.SV.W.0343.180809T2332Z-180810T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
632 PM CDT THU AUG 9 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Chicot County in southeastern Arkansas...
Southwestern Washington County in northwestern Mississippi...
* Until 730 PM CDT.
* At 631 PM CDT, a severe thunderstorm was located near Eudora,
moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Eudora around 650 PM CDT.
Glen Allan around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3321 9106 3301 9101 3301 9144 3316 9145
TIME...MOT...LOC 2331Z 263DEG 16KT 3308 9135
HAIL...1.25IN
WIND...60MPH
$$
222 follow-up statements
157
WWUS54 KJAN 092345
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
645 PM CDT THU AUG 9 2018
ARC017-MSC151-100030-
/O.CON.KJAN.SV.W.0343.000000T0000Z-180810T0030Z/
Chicot AR-Washington MS-
645 PM CDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN CHICOT AND SOUTHWESTERN WASHINGTON COUNTIES...
At 645 PM CDT, a severe thunderstorm was located over Eudora, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Eudora around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3321 9106 3301 9101 3301 9138 3317 9135
TIME...MOT...LOC 2345Z 252DEG 15KT 3311 9129
HAIL...1.00IN
WIND...60MPH
$$
22804
WWUS54 KJAN 100018
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
718 PM CDT THU AUG 9 2018
ARC017-MSC151-100028-
/O.CAN.KJAN.SV.W.0343.000000T0000Z-180810T0030Z/
Chicot AR-Washington MS-
718 PM CDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICOT AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3321 9106 3301 9101 3301 9138 3317 9135
TIME...MOT...LOC 0016Z 263DEG 16KT 3313 9111
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:28 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 9, 3:28 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Jackson MS 328 PM CDT Thu Aug 9 2018 .DISCUSSION... Tonight and Friday: Showers and embedded thunderstorms have been most numerous so far today in an axis running from northeastern LA ENE into the Golden Triangle region in the northeastern corner of the forecast area. Weak moisture convergence and advection in this zone ahead of an incoming upper trough has generally been the mechanism to focus this activity while outflow from thunderstorms northwest of our region last night helped provide the trigger for convective initiation. Outside of this mentioned axis, showers and storms have been harder to come by this afternoon. Fortunately, most of the storms in our region today have been reluctant to show much organization, despite low to mid layer bulk shear values of 15 to 25 kts. Those who have been left out of the helpful downpours so far today need not yet panic. The upper trough feature now aiding in concentrated rainfall over a portion of our CWA will not be getting solidly east of our region until late tomorrow and thus will still be enhancing rainfall chances for the entire region through that time period. In fact, we have introduce a LIMITED flash flood risk for tonight running through the heart of the region, generally in the same areas that have been receiving rainfall so far today. The rain amounts today have not been very heavy, but tonight moisture convergence and advection should increase with low to deep layer shear vectors suggestive potential training convection. The exact location of the heavier rain corridor tonight is uncertain, but there is decent confidence at some isolated areas could receive 1 to 3 inches total in a short amount of time, which is enough to warrant some flooding concerns. Once again, the orientation of shear vectors tonight, along with waning overnight instability, do not suggest more than low potential for severe thunderstorms. The specifics of how convection evolves tomorrow will be very dependent on the details of what transpires tonight. Most likely scenario is that outflow from overnight storms will progress southeast to enhance convective development over southern and southeastern portions of the Arklamiss tomorrow afternoon. Otherwise, leftover showers and storms could plague locations over central zones in the morning hours before the afternoon gives way to partly sunny skies and a 20 to 30 percent coverage of showers and storms. Expect clouds and showers around tomorrow to generally limit highs from the upper 80s to near 90 degrees. As for hazardous weather potential tomorrow, the main signal for potentially problematic rainfall looks to ebb tomorrow morning and shear and instability combinations do not look to be enough tomorrow to worry about more than a very isolated severe storm. However, one caveat to latter is that both the heavy rain and severe threats tomorrow are not zero and we cannot rule out an adjustment to the current assessment over the next shift or two. /BB/ Saturday through next Thursday...Models continue to be consistent with the pattern over the region. The large mid/upper ridge over the Rockies will morph as it weakens and we see a more complex pattern in our region of the general long wave trough get more "cut off". The result will be our region remaining in the weakness and supporting better than avg rain/storm chances for Sat. By Sunday and into Monday, the "cut off" nature of the pattern gets more pronounced and our region actually will be situated more in the short wave ridge area as we see mid/upper level heights build some. Moisture will remain on the high side Sunday and all the guidance supports chance/likely PoPs for another day. By Monday, the effects of the ridging will be more pronounced and the developing subsidence aids in lowering moisture through the atmosphere. This will result in less precip and the result will be lower PoPs each of the days into mid week. Concerning temps, MinTs will remain steady and hold around normal (70-73) through Thursday. Concerning MaxTs, more clouds and better precip potential will support slightly below avg highs (88-91) for Sat-Sun. However, the trade off for drier air and lower rain chances will mean warming conditions into mid week. This warming trend will be relative and basically will get us back to typical readings for mid August. /CME/ && .AVIATION... 18Z TAF discussion: Scattered showers and embedded thunderstorms will be around TAF sites in GWO/HKS/JAN/CBM/GTR/MEI/NMM through the afternoon with still an outside shot through that time of being affected at GLH/PIB/HBG. Of course any storms directly over the airport will be capable of brief IFR conditions and brief gusty winds up to 30 kts. After this afternoon storms may continue or re-develop in the vicinity of GWO/GLH/GTR/CBM/HKS/JAN overnight into early tomorrow morning. Tomorrow, much of the convection should shift a little south to affect more of east-central to southeastern MS. Outside of storms anticipate light winds generally from the west with some more widespread MVFR ceilings possible late tonight through Friday morning. /BB/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 89 72 90 / 41 48 37 51 Meridian 73 89 72 92 / 31 53 33 40 Vicksburg 72 89 72 90 / 45 48 36 52 Hattiesburg 74 88 72 90 / 26 59 40 53 Natchez 74 89 71 89 / 31 48 38 60 Greenville 70 90 70 89 / 53 34 25 32 Greenwood 71 90 71 90 / 66 46 28 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && CME/BB
Hazardous weather outlook, Aug 9, 2:26 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 226 PM CDT Thu Aug 9 2018 ARZ074-075-LAZ007>009-015-016-023-MSZ025-027>047-101930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Leflore-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba- Kemper-Warren- 226 PM CDT Thu Aug 9 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday FLOODING THREAT...Limited TIMING...Tonight Flash flooding will be possible tonight as scattered to numerous showers and thunderstorms produce locally heavy rain. Rainfall amounts could range from 1 to 3 inches in a short amount of time in isolated locations. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ024>026-MSZ018-019-026-048>066-072>074-101930- Catahoula-Tensas-Concordia-Bolivar-Sunflower-Grenada-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 226 PM CDT Thu Aug 9 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 50 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 9, 1:18 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
118 PM CDT THU AUG 9 2018
MSZ047-048-091845-
Warren MS-Hinds MS-
118 PM CDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN HINDS COUNTIES UNTIL 145 PM CDT...
At 117 PM CDT, Meteorologists were tracking a strong thunderstorm
over Youngton, or 15 miles east of Redwood, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Brownsville around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3255 9059 3253 9058 3253 9055 3251 9055
3250 9052 3252 9052 3252 9050 3254 9048
3254 9047 3257 9045 3249 9045 3249 9043
3233 9038 3231 9070 3249 9075
TIME...MOT...LOC 1817Z 256DEG 11KT 3242 9064
BYBSpecial weather statement, Aug 9, 1:38 PM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
138 PM CDT THU AUG 9 2018
MSZ031-039-091915-
Lowndes MS-Noxubee MS-
138 PM CDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOXUBEE AND SOUTHERN
LOWNDES COUNTIES UNTIL 215 PM CDT...
At 137 PM CDT, Meteorologists were tracking a strong thunderstorm
over Crawford, or 17 miles southeast of Starkville, moving east at
20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Brooksville around 145 PM CDT.
Deerbrook around 200 PM CDT.
Bigbee Valley around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3317 8832 3320 8872 3329 8872 3329 8867
3335 8867 3341 8832 3324 8831
TIME...MOT...LOC 1837Z 266DEG 20KT 3326 8864
BYBSpecial weather statement, Aug 9, 3:52 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Jackson MS 352 PM CDT THU AUG 9 2018 MSZ044-045-092145- Neshoba MS-Leake MS- 352 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEAKE AND NORTHWESTERN NESHOBA COUNTIES UNTIL 445 PM CDT... At 350 PM CDT, Meteorologists were tracking a strong thunderstorm over Edinburg, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Edinburg around 355 PM CDT. Pearl River around 415 PM CDT. Philadelphia around 425 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3274 8940 3283 8942 3289 8916 3271 8913 TIME...MOT...LOC 2050Z 265DEG 16KT 3279 8936 22
Special weather statement, Aug 9, 4:50 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Jackson MS 450 PM CDT THU AUG 9 2018 MSZ056-092245- Smith MS- 450 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMITH COUNTY UNTIL 545 PM CDT... At 450 PM CDT, Meteorologists were tracking a strong thunderstorm over Burns, or 17 miles south of Forest, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Pineville around 535 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3205 8958 3215 8957 3218 8939 3199 8940 TIME...MOT...LOC 2150Z 274DEG 8KT 3210 8952 22
Special weather statement, Aug 9, 6:26 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Jackson MS 626 PM CDT THU AUG 9 2018 ARZ075-LAZ008-009-MSZ034-040-100030- Chicot AR-East Carroll LA-West Carroll LA-Washington MS-Issaquena MS- 626 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICOT COUNTY...NORTH CENTRAL EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES... SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA COUNTIES UNTIL 730 PM CDT... At 626 PM CDT, Meteorologists were tracking a strong thunderstorm 7 miles southwest of Eudora, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Eudora, Gassoway and Millikin around 640 PM CDT. Glen Allan around 710 PM CDT. Avon around 715 PM CDT. Other locations impacted by this storm include Kilbourne. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3294 9141 3312 9143 3325 9104 3297 9092 TIME...MOT...LOC 2326Z 255DEG 22KT 3305 9136 22
Special weather statement, Aug 9, 6:28 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Jackson MS 628 PM CDT THU AUG 9 2018 MSZ056-065-100030- Smith MS-Covington MS- 628 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SMITH AND NORTH CENTRAL COVINGTON COUNTIES UNTIL 730 PM CDT... At 628 PM CDT, Meteorologists were tracking a strong thunderstorm near Magee, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Smith and north central Covington Counties, including the following locations... Mize. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3178 8966 3190 8965 3188 8945 3173 8954 TIME...MOT...LOC 2328Z 287DEG 8KT 3184 8966 22
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:17 PM CDT | Special Weather Statement | JAN | Bolivar, Sunflower | 43 min |
| Aug 8, 7:53 PM CDT | Special Weather Statement | JAN | Issaquena | 52 min |
| Aug 8, 8:02 PM CDT | Special Weather Statement | JAN | Washington | 43 min |
| Aug 8, 8:46 PM CDT | Special Weather Statement | JAN | Smith | 29 min |
| Aug 9, 4:34 AM CDT | Special Weather Statement | JAN | Bolivar | 41 min |
| Aug 9, 5:17 AM CDT | Special Weather Statement | JAN | Bolivar | 28 min |
| Aug 9, 5:47 AM CDT | Special Weather Statement | JAN | Bolivar | 28 min |
| Aug 9, 12:54 PM CDT | Special Weather Statement | JAN | Noxubee | 36 min |
| Aug 9, 1:18 PM CDT | Special Weather Statement | JAN | Hinds | 27 min |
| Aug 9, 1:38 PM CDT | Special Weather Statement | JAN | Noxubee | 37 min |
| Aug 9, 3:52 PM CDT | Special Weather Statement | JAN | Neshoba | 53 min |
| Aug 9, 4:50 PM CDT | Special Weather Statement | JAN | Smith | 55 min |
| Aug 9, 6:28 PM CDT | Special Weather Statement | JAN | Covington | 62 min |
| Aug 9, 6:34 PM CDT | Special Weather Statement | JAN | Washington | 56 min |
| Aug 8, 7:20 PM CDT | Special Weather Statement | JAN | Chicot | 25 min |
| Aug 8, 7:33 PM CDT | Special Weather Statement | JAN | Ashley, Chicot | 57 min |
| Aug 8, 7:36 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 39 min |
| Aug 8, 8:34 PM CDT | Flash Flood Warning | JAN | Chicot | 81 min |
| Aug 9, 6:26 PM CDT | Special Weather Statement | JAN | Chicot | 64 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.